WBUR

FDA: Pharmacy’s Other Drugs May Be Causing Illness

BOSTON — Health officials have broadened their warning to doctors to other medicines made by a local specialty pharmacy linked to a meningitis outbreak.

The Food and Drug Administration took the step Monday because of reports of new illnesses that may be tied to other products made by the same company, the New England Compounding Center, of Framingham.

Now health officials want doctors to contact patients who got any injection made by the company and warn them of the risk of infection.

“At this point in FDA’s investigation, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern,” the FDA said in a statement Monday. “And out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection.”

A steroid made by the pharmacy has been tied to a nationwide outbreak of a rare fungal form of meningitis that has sickened 214 people in 15 states. Fifteen people have died.

The new reports include meningitis in a patient who got another company steroid and fungal infections in two heart transplant patients.

With reporting by the Associated Press and the WBUR Newsroom

Please follow our community rules when engaging in comment discussion on wbur.org.
Most Popular